Initiation of hormone replacement therapy after acute myocardial infarction is associated with more cardiac events during follow-up

Karen P. Alexander, L. Kristin Newby, Anne S. Hellkamp, Robert A. Harrington, Eric D. Peterson, Steve Kopecky, Antoly Langer, Patrick O'Gara, Christopher M. O'Connor, Robert N. Daly, Robert M. Califf, Steven Khan, Valentin Fuster

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVES: This study explored the association between the initiation of hormone replacement therapy (HRT) and early cardiac events (<1 year) in women with a recent myocardial infarction (MI). BACKGROUND: Observational studies have linked postmenopausal hormone use with a reduced risk of death from heart disease. However, a recent randomized trial of HRT found no long-term benefit, primarily due to an increase in cardiac events in the first year. METHODS: The Coumadin Aspirin Reinfarction Study (CARS) database contains information on HRT use and menopausal status for women with a recent MI. We classified the 1,857 postmenopausal women in CARS as prior/current HRT users if they took HRT before enrollment, new users if they began HRT during the study period or never users. We assessed the incidence of cardiac events (death, MI, unstable angina [UA]) during follow-up. RESULTS: In our cohort, 28% (n = 524) used HRT at some point. Of these, 21% (n = 111) began HRT after their MI. New users had a higher incidence of death/MI/UA (41% vs. 28%, p = 0.001) during follow-up than never users, largely due to a higher incidence of UA (39% vs. 20%, p = 0.001). After adjustment, new users still had a significantly higher risk of death/MI/UA than never users during follow-up (relative risk [RR] = 1.44 [1.05-1.99]). Prior/current users had no excess risk of the composite end point after adjustment. Users of estrogen/progestin had a lower incidence of death/MI/UA during follow-up than users of estrogen only (RR = 0.56 [0.37-0.85]). CONCLUSIONS: Postmenopausal women who initiated HRT after a recent MI had an increased risk of cardiac events largely due to excess UA during follow-up.

Original languageEnglish (US)
Pages (from-to)1-7
Number of pages7
JournalJournal of the American College of Cardiology
Volume38
Issue number1
DOIs
StatePublished - 2001
Externally publishedYes

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Initiation of hormone replacement therapy after acute myocardial infarction is associated with more cardiac events during follow-up'. Together they form a unique fingerprint.

Cite this